Texas, 2021High Wind in Texas, April 23, 2021
April 23, 2021 · NWS MAF · 1 event in 1 county or zone
A quick moving upper trough moved across the southwestern United States and into the South Plains. Strong winds on the southern side of the trough briefly made it into the higher elevations of the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving upper trough moved across the southwestern United States and into the South Plains. Strong winds on the southern side of the trough briefly made it into the higher elevations of the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 23, 11:25 AM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 23, 11:25 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1225 PM CDT Fri Apr 23 2021
.DISCUSSION...
See 18z aviation discussion below.
&&
.AVIATION...
Winds will be gusty out of the west this afternoon with wind gusts
of 30 to 35 knots expected. Blowing dust is possible for all
terminals this afternoon. Outside of possible blowing dust, VFR
conditions are expected. Winds will weaken this evening then
become northerly overnight.
&&
PREV DISCUSSION... /issued 334 AM CDT Fri Apr 23 2021/
DISCUSSION...
A very active weather pattern continues today as a strong storm
system brings high winds, blowing dust and critical fire weather.
An upper trough to our west and associated height falls across the
area have allowed Gulf moisture to shove west against the mountains
this morning. Low clouds accompany the moisture with dew points in
the 50's. This won't last much longer as very dry air just to our
west begins to mix in after sunrise this morning. As the upper
trough shifts east today, a Pacific front/dryline will quickly
move east with strong west winds developing behind the boundary.
The strongest winds are expected in the Guadalupe/Delaware
Mountains, but high clouds should limit mixing somewhat. Even so,
we expect high winds to occur for a few hours and have upgraded
the current watch to a High Wind Warning. Strong winds will also
overspread the Davis Mountains, Marfa Plateau, and adjacent plains
this afternoon so have issued a Wind Advisory for these
locations. Further east, winds will generally peak around 20-30
mph with higher gusts. This is expected to kick up the dust again
with locations near open fields seeing the lowest visibilities.
After a couple weeks of very cool temperatures and little fire
weather, that all ends today. Temperatures will rebound back to
near normal and combine with dry air and strong winds to produce
widespread critical fire weather. Please see the fire wx
discussion below.
Another cold front moves in overnight, but won't do much for the
temperatures as we get right back into the 80's Saturday. Weak
ridging ahead of another upper trough will allow temperatures to
climb well above normal Sunday into Monday. Most locations will
see highs back into the 90's with critical fire weather conditions
coming back into the picture. This next upper trough will affect
the region by the middle of next week with more wind and possibly
some severe weather in the forecast. It will all depend on the
strength and timing of the trough which models don't currently
agree on. The GFS is of course more progressive with drier air and
stronger winds while the ECMWF keeps the trough further west
longer and has at least some precip for eastern portions of the
area. This system is still several days out so there is still time
for the models to come together on a solution. Another cold front
will follow the passage of this trough bringing temperatures back
below normal late next week.
FIRE WEATHER...
Quick moving trough across the west will enter the Panhandle with
strong westerly winds with significant drying due to regional
downsloping component. Min RH's will sink into the single digits
with guidance showing b/w 6-10% during peak afternoon mixing along
with 20ft winds exceeding 20kts with stronger gusts for extended
period prior to sunset. Area RFTI indices capping up near 7 in the
Pecos River valley over Reeves, with widespread 5-6 values showing
up elsewhere. ERC's had a slight bounce back from previous periods a
few weeks back, but still showing a large spread of 50-70th
percentile with a pocket of 70-90% across the aforementioned Pecos
River region into SE NM. Fuel loading is the one missing component
for higher end event, but curred fuels are common west of the Pecos
due to lower scale of overnight recoveries compared to the eastern
side of the river. IA and large fire potential is the main concern
given the respected fuels and atmospheric conditions. Considering
all the variables involved, elected to maintain the previous Red
Flag Warning for SE NM, Upper Trans Pecos, Sac Foothills, and
Guadalupe Mtns. Extended the RFW further west into the higher
terrain of west TX given the limited recovery overnight last few
evenings and RFTI's ~5-6 during peak afternoon mixing.
Ambient dry conditions will remain across portions of west TX and SE
NM into the weekend, but lack stronger 20ft winds will mitigate a
more widespread concern for fire wx. The best potential anywhere
will be the Guadalupe's and Sac Foothills on Sun as significantly
low RH's, warmer temps, and 20ft winds borderline 20kts could
provide a period of elevated to critical fire weather. Another big
disturbance on Tuesday could lend a more widespread fire wx concern
with similar setup to today.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 83 49 80 54 / 0 0 0 0
Carlsbad 78 46 83 48 / 0 0 0 0
Dryden 86 60 88 57 / 0 0 0 0
Fort Stockton 80 53 83 57 / 0 0 0 0
Guadalupe Pass 67 49 75 55 / 0 0 0 0
Hobbs 76 43 79 50 / 0 0 0 0
Marfa 71 43 79 42 / 0 0 0 0
Midland Intl Airport 82 49 81 54 / 0 0 0 0
Odessa 80 49 81 55 / 0 0 0 0
Wink 80 48 83 51 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 7 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Wind Advisory until 8 PM MDT this evening for Eddy County Plains-
Southern Lea County.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains of Eddy County.
TX...Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
Central Brewster County-Chinati Mountains-Chisos Basin-
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Loving-Marfa Plateau-Pecos-Reeves County
Plains-Van Horn and Highway 54 Corridor-Ward-Winkler.
Wind Advisory until 9 PM CDT this evening for Chinati Mountains-
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Loving-Marfa Plateau-Reeves County Plains-Van Horn
and Highway 54 Corridor-Ward-Winkler.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
99/99/99Hazardous weather outlook, Apr 23, 11:01 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1201 PM CDT Fri Apr 23 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1201 PM CDT Fri Apr 23 2021 /1101 AM MDT Fri Apr 23 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
High winds likely in the Guadalupe and Delaware Mountains during the
afternoon and early evening. High Wind Warning in effect. A Wind
Advisory is also in effect for the Eddy county plains, the Upper
Trans Pecos, Davis mountains and foothills, Marfa Plateau, and all
of Culberson county due to strong westerly winds.
Blowing dust likely this afternoon over Southeast New Mexico and the
Permian Basin.
Critical fire weather conditions are expected across southeast New
Mexico, the Guadalupe mountains, Davis mountains and foothills,
Marfa Plateau, Culberson county, Stockton Plateau, and Northern
Brewster county.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
High winds are possible Monday and Tuesday in the Guadalupe and
Delaware Mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe and Delaware Mountains
- When
- April 23, 12:51 PM CST to 3:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 23, 2021$126,000 · EF2 · 44 events
- Hail and Damaging Winds in Texas, April 23 to 24, 2021$223,000 · 2 in hail · 27 events
- Flash Flooding and Flood in Mississippi, April 23 to 24, 20211 injured · $49,000 · 50 kt wind · 12 events
- Damaging Winds in Texas, April 23, 2021$36,000 · 60 kt wind · 5 events
- Frost and Freeze in Virginia, April 23, 202117 events
- Hail and Damaging Wind in Oklahoma, April 23, 20211.25 in hail · 10 events
- Frost and Freeze in Maryland, April 23, 20219 events
- Tornado and Hail in Texas, April 23, 20212 in hail · 6 events
- Hail and Damaging Wind in Texas, April 23, 2021$700 · 1.75 in hail · 6 events
- Damaging Winds in Louisiana, April 23 to 24, 2021$10,000 · 56 kt wind · 6 events
- Hail in Louisiana, April 23, 2021$12,000 · 1.75 in hail · 2 events
- Damaging Winds in New Mexico, April 23, 2021$5,000 · 64 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952344.